Dec 212017
 

inhalerCombination inhalers for asthma and COPD containing long-acting beta agonists (LABA) drugs along with inhaled corticosteroids can lose their black-box warnings about their previously-theorized risk of asthma-related death, the FDA announced.

The original boxed warning came in 2011 in the wake of a small number of asthma-related deaths among patients taking LABA monotherapy (without inhaled steroids). The deaths were never definitely attributed to the LABAs. As a precautionary measure, FDA ordered pharmaceutical companies producing the major ICS/LABA products to conduct large postmarketing safety trials. Those four clinical safety trials enrolling 41,297 patients showed no increase in serious asthma-related adverse events with the ICS/LABA combination inhalers as compared to inhaled steroid monotherapy:

  • No increased hospitalizations for asthma exacerbations
  • No excess rate of intubation
  • No increased risk of asthma-related death

Prespecified subgroup analyses among adolescents, men, and African-Americans (the groups considered to be at potentially higher risk) also showed no excess in adverse events with ICS/LABAs.

Long-acting beta-agonists include formoterol, salmeterol, and vilanterol. Drugs affected by the new labeling change include:

  • Advair
  • Airduo
  • Breo Ellipta
  • Dulera
  • Symbicort

The drug companies got something else out of their several hundred million dollars of compelled investment in the safety trials. The studies showed that patients taking ICS/LABA combination inhalers had fewer asthma exacerbations, and the companies will be allowed to add this treatment benefit to the products’ labels (and advertise accordingly).

Source: FDA 

Get our weekly email update, and explore our library of practice updates and review articles.

PulmCCM is an independent publication not affiliated with or endorsed by any organization, society or journal referenced on the website. (Terms of Use | Privacy Policy)

0 Comments

FDA: No excess risk of asthma death from LABA/ICS inhalers; warnings removed